B12 injections leaking?

Whenever I get my B12 injections, quite alot of the liquid comes back out of the hole they injected it into. When I got my injection last Friday, I came home to find a large patch of pink/red liquid on the sleeve of my t-shirt. I'm allergic to plasters so they've not used anything to cover the injection hole and said it's fine, but I mentioned it to a different nurse today and she said they should have been pressing the area with cotton wool and putting surgical tape over it.

So, I'm wondering if any of the actual liquid managed to stay inside my arm and do what it's supposed to.

Has anyone else experienced this?

8 Replies

oldestnewest
  • I suspect that it seems like a lot more fluid than it actually is ... I get the same sometimes when I self inject - but I'm only doing that subQ. It may be that massaging the area where they have injected will help the B12 to disburse a bit better and cut down a bit on leakage - it's just because the liquid inside you is under high pressure (which is where massaging to disburse it helps) - and it is probably only escaping in the few seconds afterwards as the whole made by the needle is very small.

    I don't think I ever had a plaster when I went for a B12 jab and it shouldn't be necessary - bit different from blood tests where they are probably using a broader needle, the hole is bigger and it has been tapping into a vein and created a wound that needs to seal.

    It should wash out of the shirt sleeve no problem as B12 is watersoluble.

  • Hi KCxo,

    I wouldn't worry too much about the leakage and as Gambit62 said it's "only for a few seconds" and is probably less than a teardrop.

    I've been having b12 jabs for 44 years and it's happened to me a couple of dozen times and it washes out OK. It's a good idea to dab a piece of cotton wool or a tissue over the site for a second or two so as not to stain your clothes. The actual amount you are "losing" is negligible.

    I wish you well for the future.

  • I usually rub it into the skin in the hope that it might get absorbed that wayn - do the same with the small drops left in the phial - doubt it actually does anything but ... :)

  • Usually it is only leakage the size of a teardrop and that's fine, but on some occasions, there's been patches the size of a £2 coin on my sleeve. That's why I was wondering.

  • It happened to me a couple of times when I had my injections done by the nurses at the surgery but since I started doing my own injections at home six years ago I have never had any leakage at all. I would think the most likely cause is the injection being done too quickly. All you can do to help is to make sure the muscle is relaxed and ask the nurse to inject more slowly. Relaxing the muscle isn't always easy but if the muscle is tense it won't absorb the B12 as well and the needle may hurt more. DIY is a lot easier.

    Daft question perhaps, but are you sure that it is B12 leaking out and not blood? They look very similar (but taste different).

  • I did think it was blood at first, but you can tell by the colour of the liquid that it's not blood. The cyanocobalamin is more like a candy apple red colour... kind of watered down looking as opposed to deep, true red blood.

  • The only time this happened to me was when the nurse did the injection very quickly, I have another nurse who does it really slowly and it never happens then.

  • When the nurse showed me how to self inject, she told me to keep the needle in for a second after injecting the liquid so that it wouldnt leak out after.

You may also like...